From Budapest, Hungary:
My son has had type 1 diabetes for three years. He has been on the insulin pump for a month. Periodically, around midnight, he has is high, not caused food and hypo. I think, his basal is good, why isn't the high every night? When his sugar level is high, I give him a 1 unit bolus to compensate, but it can take two hours or more to return to normal. His dinner isn't rich in protein, he wasn't hypo, and the pump works well. Any ideas about the cause?
Intermittent nocturnal hyperglycemia suggests either some catheter problems -- placement, clogging, kinking -- so I wonder if this happens only on the second or third night of the infusion set. If this is the case, you will only have to change the sets more frequently. Sometimes you can use an alternative site and see if this also is helpful. If this happens only on the first night, perhaps there is some air in the infusion line that is not recognized -- so that for several hours you think you are infusing insulin but actually are infusing air -- and so the rise in glucose levels.
An alternative, if not an insulin delivery problem, is that some types of foods just require more insulin. If this only happens after pizza or pasta, your son just needs more insulin, or perhaps a square wave of insulin at bedtime instead of the usual basal values. Here again you will need to be a detective to try to determine what is the common element of intermittent nocturnal highs.
Lastly, if you are having problems correcting when high blood sugar is recognized, perhaps using Humalog or Novolog as your insulin will work since both these analogs work faster than other human insulin preparations. Talk to your diabetes team. If you are already using analog insulins, you just need a higher dose/higher correcting factor.
Original posting 21 Aug 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.